Kansas, 2010Winter Storm and Winter Weather in Kansas, February 20 to 21, 2010
February 20 to 21, 2010 · NWS ICT · 6 events in 6 counties and zones
Periodic bouts of light wintry precipitation, including freezing drizzle, sleet, freezing rain and snow affected locations generally along and northwest of the Kansas Turnpike from the predawn hours on the 20th through the evening hours on the 21st. Numerous automobile accidents occurred due to the icy roads, some of which included injuries.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periodic bouts of light wintry precipitation, including freezing drizzle, sleet, freezing rain and snow affected locations generally along and northwest of the Kansas Turnpike from the predawn hours on the 20th through the evening hours on the 21st. Numerous automobile accidents occurred due to the icy roads, some of which included injuries. Unfortunately, one accident proved fatal for two individuals in Marion county. Travel was most treacherous generally along the Highway 50 and 56 corridors.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 19, 11:50 PM CST, 10 minutes earlier.
Area forecast discussion, Feb 19, 11:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CST FRI FEB 19 2010
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
NO SIGNIFICANT CHANGES WERE MADE TO THE CURRENT TAF PACKAGE.
LATEST SURFACE ANALYSIS WAS SHOWING CEILINGS GRADUALLY DROPPING
DUE TO THE STRATUS BUILD DOWN EFFECT. HOWEVER...SOME HIGH CLOUDS
WERE STARTING TO MOVE IN FROM THE WEST AHEAD OF THE UPPER LEVEL
WAVE MOVING IN FROM THE WEST. THESE CLOUDS MAY TEND TO LIMIT THE
STRATUS BUILD DOWN EFFECT DUE TO LACK OF RADIATIONAL COOLING ABOVE
THE STRATUS LAYER. OTHERWISE...CEILINGS SHOULD BEGIN TO CLIMB INTO
THE MVFR CATEGORY AFTER DAYBREAK. SOME DRIZZLE MAY DEVELOP ACROSS
SOUTHERN KANSAS TOWARDS MIDDAY. AS A RESULT...WE WENT AHEAD AND
MENTIONED SOME DRIZZLE AT THE HUT/ICT/CNU TAF SITES. THERE IS A
SMALL POSSIBILITY THAT SOME FREEZING DRIZZLE COULD DEVELOP OVER
THE HUT/ICT TAF SITES BEFORE 18Z...BUT WE WILL LEAVE THIS OUT OF
THE TAFS FOR NOW. OTHERWISE...IFR CEILINGS SHOULD DEVELOP DURING
THE AFTERNOON ACROSS SOUTHERN KANSAS DUE TO THE DRIZZLE.
COX
&&
.PREV DISCUSSION... /ISSUED 1019 PM CST FRI FEB 19 2010/
UPDATE...
WE ARE SENDING OUT AN UPDATE TO MAKE SOME CHANGES TO SATURDAY
MORNING AND SATURDAY AFTERNOON PERIOD. LATEST UPPER AIR ANALYSIS
WAS SHOWING THE 50KT JET STREAK MOVING THROUGH THE DESERT
SOUTHWEST. THIS FEATURE IS PROGGED TO MOVE INTO THE FORECAST AREA
BY MIDDAY. UPPER AIR ANALYSIS IS SHOWING RATHER DEEP MOISTURE
ACROSS OKLAHOMA. AS THIS WAVE APPROACHES...WE SHOULD SEE THE
ISENTROPIC LIFT (290-295K) INCREASE ACROSS SOUTHERN KANSAS TOWARDS
MIDDAY. THE BULK OF THIS LIFT WILL BE BELOW THE DENDRITIC GROWTH
LAYER. THEREFORE...DRIZZLE OR FREEZING LOOKS POSSIBLE. LATEST
SURFACE ANALYSIS WAS SHOWING DEWPOINTS DROPPING BELOW FREEZING
ACROSS AREAS MAINLY ALONG AND WEST OF THE KANSAS TURNPIKE.
DEWPOINTS SHOULD CONTINUE TO DROP AS THE NIGHT PROGRESSES AS THE
WEAK LOW LEVEL COLD AIR ADVECTION MOVES INTO THE AREA.
ALTHOUGH...TEMPERATURES SHOULD GRADUALLY CLIMB DURING THE
MORNING...BUT THE DRIZZLE MAY PERSIST ESPECIALLY ACROSS AREAS EAST
OF THE KANSAS TURNPIKE. WE WOULD A PERIOD OF LIGHT FREEZING
DRIZZLE IN SOUTH CENTRAL KANSAS TOWARDS MIDDAY...BUT TEMPERATURES
SHOULD CLIMB ABOVE FREEZING IN SOUTH CENTRAL KANSAS BY MID
AFTERNOON. MEANWHILE...CENTRAL KANSAS DOES HAVE A SMALL CHANCE OF
FREEZING DRIZZLE DURING THE AFTERNOON...BUT THE BULK OF THE LIFT
IS EXPECTED TO OCCUR IN SOUTHEAST KANSAS. WE ARE NOT PLANNING ON
INTRODUCING A HEADLINE FOR SATURDAY MORNING OR AFTERNOON...BUT
NIGHT SHIFT WILL NEED TO MONITOR.
COX
PREV DISCUSSION... /ISSUED 618 PM CST FRI FEB 19 2010/
UPDATE...
WE ARE SENDING OUT A QUICK UPDATE TO REMOVE POPS THIS EVENING.
LATEST RADAR LOOP WAS SHOWING THE BULK OF THE RAINFALL MOVING
INTO MISSOURI. THERE IS A SLIGHT CHANCE FOR SOME LIGHT DRIZZLE IN
PORTIONS OF CENTRAL KANSAS THIS EVENING AS WEAK COLD AIR ADVECTION
SPILLS INTO THE AREA. OTHERWISE...CURRENT FORECAST LOOKS TO BE IN
GOOD SHAPE.
COX
PREV DISCUSSION... /ISSUED 544 PM CST FRI FEB 19 2010/
AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LATEST SURFACE ANALYSIS WAS SHOWING HIGH PRESSURE BUILDING SOUTH
FROM THE NORTHERN PLAINS WITH SOME IFR CEILINGS TRYING TO BUILD
SOUTH FROM NORTHERN KANSAS. THESE IFR CEILINGS (800-1000FT) MAY
REACH THE SLN TAF SITE DURING THE NEXT HOUR OR SO AS WEAK 1000-925MB
COLD AIR ADVECTION BUILDS INTO THE AREA. THIS LOW LEVEL COLD AIR
ADVECTION WILL CONTINUE SEEP INTO THE REMAINDER OF THE TAF SITES
THIS EVENING. AT THIS POINT...WE BELIEVE THE CEILINGS SHOULD
GENERALLY DROP INTO THE MVFR CATEGORY THIS EVENING. HOWEVER...THE
STRATUS MAY BUILD DOWN INTO THE IFR CATEGORY AFTER MIDNIGHT DUE
TO LACK OF CLOUD COVER ABOVE THE STRATUS DECK. WE DID NOT MENTION
ANY FOG AT THIS POINT...BUT THAT WILL BE SOMETHING TO KEEP AN EYE
ON IF THE STRATUS BUILDS DOWN MORE THAN EXPECTED. CEILINGS SHOULD
GRADUALLY IMPROVE AROUND MID MORNING...DUE TO LACK OF COLD AIR
ADVECTION. SOME AREAS OF LIGHT RAIN MAY DEVELOP ACROSS SOUTHERN
KANSAS DURING THE AFTERNOON IN RESPONSE TO GOOD ISENTROPIC LIFT
AHEAD OF THE POTENTIAL VORTICITY ANOMALY IN THE TEXAS PANHANDLE.
COX
PREV DISCUSSION... /ISSUED 330 PM CST FRI FEB 19 2010/
DISCUSSION...
FORECAST CONCERN...SNOW AND ICE ACCUMS WITH POTENTIAL WINTER STORM
THIS WEEKEND.
IMPRESSIVE UPPER LOW CIRCULATION WAS APPROACHING SOUTHERN
CALIFORNIA THIS AFTERNOON...AND WILL MOVE ONSHORE LATE TONIGHT.
THIS SYSTEM IS THEN PROGGED EAST BY THE SHORT TERM MODELS ACROSS
THE SOUTHERN ROCKIES ON SATURDAY...BEFORE EJECTING EAST-NORTHEAST
ACROSS THE CENTRAL/SOUTHERN PLAINS ON SUNDAY. WHILE THE DYNAMIC
LIFT AND QUALITY OF MOISTURE IS IMPRESSIVE...THE THERMAL PROFILE
ACROSS THE AREA OF CONCERN REMAINS THE CHALLENGE TO THIS FORECAST
IN REGARD TO PRECIP TYPE AND RESULTANT SNOW/ICE ACCUM POTENTIAL.
WHILE THE GFS REMAINS MORE BULLISH ON SNOW ACCUMS ACROSS CENTRAL
KANSAS...THE NAM AND GFS ARE BOTH BECOMING MORE SUGGESTIVE OF
MAINTAINING A RELATIVE WARM LAYER ALOFT ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS DURING MUCH OF THE EVENT. THIS IS
EXPECTED TO RESULT IN A SWATH OF MIXED/FREEZING PRECIP ACROSS THE
MID PORTION OF THE AREA ON SATURDAY NIGHT/EARLY SUNDAY...WITH SOME
ICE ACCUMULATIONS VERY POSSIBLE. FURTHER NORTH ACCUMULATING SNOW
IS STILL EXPECTED...WITH MAINLY RAIN FOR AREAS CLOSER TO THE
OKLAHOMA BORDER. WHILE THE HPC CONTINUES TO SHADE ON A COLDER
SYSTEM AND MORE SNOW POTENTIAL...WE CONTINUE TO BELIEVE THERE IS
ALSO AN EQUAL CONCERN FOR A SWATH OF SIGNIFICANT ICE ACCUMS
POSSIBLE SATURDAY NIGHT INTO MIDDAY SUNDAY. THE INCREASING
CONFIDENCE ON THIS DUAL COMBINATION THREAT HAS NECESSITATED A
WINTER STORM WATCH FOR AREAS ALONG/NORTH OF HIGHWAY 54 FOR
SATURDAY NIGHT THROUGH LATE SUNDAY EVENING.
SOME VERY LIGHT PRECIP/RAIN-SNOW MIX COULD START DURING THE
DAY ON SATURDAY...IN RESPONSE TO INITIAL MID LEVEL LIFT ACROSS
THE AREA. THIS WILL BE FOLLOWED BY A BETTER SURGE OF ELEVATED
LOW LEVEL MOISTURE NORTH OF THE SURFACE BOUNDARY LOCATED ACROSS
NORTHERN OKLAHOMA ON SATURDAY EVENING. THIS IS EXPECTED TO RESULT
IN DRIZZLE AND EVENTUALLY LIGHT RAIN ACROSS THE SOUTHERN PORTION
OF THE AREA...WITH FREEZING DRIZZLE AND/OR LIGHT SNOW FURTHER
NORTH. THE MORE SIGNIFICANT SNOW AND ICE ACCUMS MENTIONED ABOVE
WILL THEN AFFECT THE AREA INTO SUNDAY AFTERNOON...BEFORE ENDING
DURING SUNDAY EVENING. OVERALL...WE EXPECT THE BEST CHANCE FOR
SIGNIFICANT ACCUMULATING SNOWS TO AFFECT CENTRAL KANSAS...WHERE
4 TO 6 INCHES IS POSSIBLE. ICE ACCUMULATIONS TO AROUND ONE-
QUARTER INCH WITH A FEW INCHES OF SNOW ON TOP WILL BE POSSIBLE TO
THE SOUTH OF THIS AREA...ROUGHLY TO ALONG HIGHWAY 54. SOME LIGHT
ICE AND SNOW ACCUMS CANNOT BE RULED OUT FOR THE SOUTHERN AREAS
CLOSER TO THE OKLAHOMA BORDER BY SUNDAY AFTERNOON/EVENING...THOUGH
NOT ENOUGH TO WARRANT A WINTER HEADLINE AT THIS TIME.
COLDER AIR WILL FOLLOW ON MONDAY IN THE WAKE OF THE WEEKEND
SYSTEM.
DARMOFAL
EXTENDED FORECAST: MONDAY NIGHT - FRIDAY
AS THE UPPER LEVEL LOW MOVES OUT OF THE AREA...NORTHERLY WINDS WILL
USHER IN VERY COLD TEMPS ACROSS THE REGION ON MONDAY NIGHT. FOR THE
REMAINDER OF THE FORECAST EXPECT TEMPS TO SLOWLY RISE AND PERHAPS
REACH THE MID TO UPPER 40S BY FRIDAY. THESE TEMPS ARE BASED ON THE
PLACEMENT OF THE RIDGE BY THE MODELS. ORIGINALLY THE 00Z ECMWF HAD
THE RIDGE COMING THROUGH THE AREA BY WEDNESDAY BUT THE LATEST RUN
SUGGESTS THURSDAY. BOTH MODELS...GFS/ECMWF...AGREE TO KEEP THIS
FORECAST DRY BUT WILL NEED TO WATCH FOR PERHAPS ANOTHER PRECIP MAKER
BY FRIDAY. KEPT ANY CHANCE OF PRECIP OUT DO TO LACK OF CONFIDENCE IN
THE MODELS THAT FAR OUT.
DUNTEN
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
PRIMARY CONCERN IS THAT OF LOWERING MVFR CIGS IN WAKE OF COLD FRONT
THAT EXTENDED FROM WRN RED RIVER...THRU SC KS...EXTREME SE NEBRASKA
AT 19/18Z. WITH "LEAD" WEAK MID-LVL SHORTWAVE SCOOTING E ACROSS THE
KS/MO BORDER THIS AFTERNOON EXPECT THE FRONT TO DECELERATE AS IT
VENTURES TOWARD SE KS. THIS WOULD THEREFORE KEEP ALL OF CNTRL & SC
KS IN MVFR CIG STATUS THROUGHOUT THE AFTERNOON & EARLY EVENING. AM
WATCHING KRSL CLOSELY WHERE CIGS HAVE APPROACHED 1,000FT. WITH CIGS
UPSTREAM OF 1,200-1,500FT WILL KEEP THIS TERMINAL IN LOW-END MVFR
STATUS TIL MID-AFTERNOON. LATER TONIGHT THE AFORE-MENTIONED COLD
FRONT SHOULD STILL STALL IN SW-NE MANNER ACROSS OK WHERE IT SHOULD
CAMP OUT THROUGHOUT THE DAY SAT. AS SUCH LITTLE CHANGE EXPECTED IN
CIGS WITH VSBYS LOCALLY REDUCED TO 4-5SM SAT MORNING.
ES
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 29 37 31 33 / 10 50 80 80
HUTCHINSON 26 34 27 31 / 10 40 80 80
NEWTON 27 35 27 31 / 10 50 80 80
ELDORADO 28 37 30 33 / 10 50 80 80
WINFIELD-KWLD 32 39 33 36 / 10 60 80 80
RUSSELL 23 32 23 27 / 10 30 80 80
GREAT BEND 24 32 23 28 / 10 30 80 80
SALINA 26 34 26 30 / 10 30 80 80
MCPHERSON 26 34 27 30 / 10 30 80 80
COFFEYVILLE 34 44 35 43 / 10 70 80 80
CHANUTE 31 40 32 37 / 10 60 80 80
IOLA 30 39 31 37 / 10 60 80 80
PARSONS-KPPF 32 43 34 41 / 10 70 80 80
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING
FOR KSZ032-033-047>053-067>072-082-083.
&&
Hazardous weather outlook, Feb 19, 10:28 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1028 PM CST FRI FEB 19 2010
KSZ032-033-047>053-067>072-082-083-091>096-098>100-202230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1028 PM CST FRI FEB 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
PATCHY FOG IS POSSIBLE AFTER MIDNIGHT. VISIBILITIES COULD BE REDUCED
TO AROUND ONE MILE IN A FEW LOCATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF FREEZING DRIZZLE ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS ON SATURDAY. HOWEVER...A MORE SIGNIFICANT
WINTER STORM COULD IMPACT MUCH OF THE AREA BY SATURDAY NIGHT AND
SUNDAY...WITH SNOW AND FREEZING RAIN. PLEASE REFER TO THE LATEST
WINTER STORM WATCH FOR DETAILS ON THE POTENTIAL FOR SNOW AND ICE
ACCUMULATIONS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
COX/KED
Winter Storm, Marion
- When
- February 20, 12:00 AM CST to February 21, 5:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Periodic bouts of light wintry precipitation, including freezing drizzle, sleet, freezing rain and snow affected locations generally along and northwest of the Kansas Turnpike from the predawn hours on the 20th through the evening hours on the 21st. Numerous automobile accidents occurred due to the icy roads, some of which included injuries. Unfortunately, one accident proved fatal for two individuals in Marion county. Travel was most treacherous generally along the Highway 50 and 56 corridors.
Winter Storm, Reno
- When
- February 20, 12:00 AM CST to February 21, 5:00 AM CST
- Where
- Reno forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Periodic areas of light wintry precipitation, including freezing drizzle, sleet, freezing rain and snow led to widespread icy roads across the county. Numerous accidents were reported countywide. One known injury accident (indirect) occurred near mile marker 243 on Highway 96, injuring one individual. Information courtesy of the Hutchinson News.
Winter Storm, Harvey
- When
- February 20, 12:00 AM CST to February 21, 5:00 AM CST
- Where
- Harvey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Periodic areas of light wintry precipitation, including freezing drizzle, sleet, freezing rain and snow led to widespread icy roads across the county. Numerous accidents were reported countywide.
Winter Weather, Sedgwick
- When
- February 20, 8:00 AM CST to February 21, 5:00 AM CST
- Where
- Sedgwick forecast zone
- Injuries
- 0 direct, 4 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Periodic areas of light wintry precipitation, including freezing drizzle, sleet and freezing rain, led to locally icy roads and two known injury accidents (indirect) on Highway 254 just north to northeast of the Wichita city limits on February 20th. There were four total injuries (indirect) reported between these two accidents. Information courtesy of Ark Vally News.
Winter Storm, Saline
- When
- February 20, 2:00 PM CST to February 21, 5:00 PM CST
- Where
- Saline forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Periodic areas of light wintry precipitation, including freezing drizzle, sleet, freezing rain and snow led to widespread icy roads across the county. Numerous accidents were reported countywide, several of which included injuries (indirect). Unfortunately, the exact number of injuries remains unknown. Total snow accumulations on top of the ice accumulations ranged from 1 to 2 inches countywide. Information courtesy of the Salina Journal.
Winter Weather, Cowley
- When
- February 21, 6:00 PM CST to 8:30 PM CST
- Where
- Cowley forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
A quick bout of light wintry precipitation, including freezing drizzle, sleet and snow, led to locally icy roads across the county during the evening hours of the 21st. One known injury accident occurred on Highway 77 just north of Cowley 18, when their vehicle slid off the icy road and hit a rock wall. Two passengers were injured (indirect). Information courtesy of the Winfield Daily Courier.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, February 20 to 21, 20101 death · 1 injured · 9 events
- Heavy Snow in New Mexico, February 20 to 23, 201033 events
- Heavy Snow in Wyoming, February 20 to 21, 20104 events
- Heavy Snow and Winter Weather in Nevada, February 20 to 21, 20103 events
- Heavy Snow in Nebraska, February 20 to 21, 20102 events
- Heavy Snow in Arizona, February 20 to 22, 20102 events
- Flood in Puerto Rico, February 20, 20101 event
- Heavy Snow in Arizona, February 20 to 21, 20101 event
- Heavy Snow in California, February 20 to 21, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217836, 217837, 217842, 217618, 217845, 217630.